MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0410
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2018-01561; 3005168196-2018-01563; 3005168196-2018-01564.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (a-comm) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).It was noted that the patient's anatomy was tortuous.During the procedure, the physician deployed and detached three smart coils in the target vessel using a non-penumbra microcatheter.The physician then was unable to detach another smart coil using the handle; therefore, the smart coil was removed.Next, the physician advanced another smart coil through the microcatheter; however, while retracting to re-position the smart coil within the microcatheter, the smart coil unintentionally detached inside the microcatheter.Therefore, the physician removed the microcatheter containing the detached smart coil from the patient.Later in the procedure, while attempting to advance a new smart coil through the microcatheter, the physician experienced resistance and was unable to advance the smart coil; therefore, it was removed.The procedure was completed using six smart coils, other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the first smart coil revealed the pet lock was intact on the proximal end of the pusher assembly.If the pet lock is broken it typically indicates a pull force was applied to the proximal end in attempt to detach the embolization coil.As the pet lock was not broken it¿s possible the detachment handle was not properly attached to the proximal end of the pusher assembly when attempting to detach the coil.Further evaluation revealed offset coils winds and kinks on both the pusher assembly and introducer sheath.These damages may have been due to forceful manipulation during the procedure or were incidental and occurred during packaging for return to penumbra.Evaluation of the second smart coil revealed the embolization coil was intact with the pusher assembly and the pet lock was intact.The reported complaint of unintentional detachment could not be confirmed.Further evaluation revealed pusher assembly kinks and offset coil winds.These damages may have been due to forceful manipulation during the procedure or were incidental and occurred during packaging for return to penumbra.Evaluation of the third smart coil revealed a kinked pusher assembly and offset coil winds.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement may cause resistance.If the smart coil is subsequently advanced against this resistance the embolization coil winds will likely become offset.Further evaluation revealed a kinked pusher assembly.These kinks were likely due to forceful advancement against the experienced resistance.Some of these kinks may have been incidental and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7779302
Report Number3005168196-2018-01562
Device Sequence Number1084709
Product Code HCG
UDI-Device Identifier00814548015835
UDI-Public00814548015835
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/07/2022
Device Catalogue Number400SMTHXSFT0410
Device Lot NumberF80929
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/23/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/17/2018
Supplement Date Received by Manufacturer09/17/2018
Initial Report FDA Received Date08/13/2018
Supplement Report FDA Received Date10/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age82 YR
Date Report Sent to FDA01/01/2005